DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more

UTI as a remicade side effect

my mother, 51 year old woman is diagnosed to have ankylosing spondilitis with rheumatoid arthritis. she is taking remicade, methotrexate and other anti-hypertensive medicines. recently she developed renal calculus and underwent lithotripsy followed by dj stenting.patient developed severe uti with pyronephritis and was treated with tazobactum followed by ofloxacin (zanocin) ,the later was continued for 2 months. urine for c/s was negetive and she was again given remicade since arthritis flared up with uti. to our surprise again her urine for c/s came positive with e.coli (> 100000 colonies) doctor is planning to use meropenom.i want to know whether usage of meropenom would cause any adverse reaction and whether efficacy of remicade would be subsided??
asked Jun 4, 2012 by anonymous
edited Jun 4, 2012 by admin

1 Answer

+1 vote
It is unlikely that meropenom will reduce the effectiveness of remicade. However, meropenom is a potent antibiotic and as all antibiotics may sometimes produce side effects, such as diarrhea.

Also, you should keep in mind that remicade as well as methotrexate both suppress the immune response (in fact, that's why they alleviate auto-immune diseases, such as ankylosing spondilitis), and thus increase susceptibility to infections, including UTI.
answered Jun 5, 2012 by pharmageek (1,930 points)